aids, psoriasis and enbrel

Question

Could a person with aids even consider taking enbrel for psoriasis? I had a severe outbreak of psoriasis in 1982 for about a year which I now think may have coincided with initial HIV infection. I've been on HAART therapy for 7 years with CD4s under 100 when first diagnosed with aids. Psoriasis started coming back as my CD4s rose above 500 and now my CD4s are around 800 and the psoriasis is horrible - all nails, hands, feet, entire scalp and I'm finding new plaques on arms and legs. Yes, I see a dermatologist and have used endless types of medicated shampoos and topical cortisones with little or no improvement. I'm currently using dovonex with limited success on hands but nothing seems to touch the scalp psoriasis. The dermatologist suggested enbrel. There is no arthritic involvement although I do have one enlarged finger joint that seems to be some kind of fatty deposit with no pain. The aids doc said even though the enbrel would suppress my immune system given my current CD4s he was okay with it. Everyone seems to agree that methotrexate is not an option because of liver and previously elevated enzymes.

It was a long road to raise those CD4 cells and I don't want to lose them but this psoriasis has become a total bummer! Also some of the possible side effects of enbrel like MS scared me. If one person in a thousand gets the weirdo side effect, it's me.

I don't know if it's significant but my CD8s run around 1600. Also, I have read that psoriasis has something to do with omega 3's and essential fatty acids but my diet is abundant with them. I take tricor for high triglycerides, a lingering side effect of past protease inhibitors. Could the tricor be blocking fat absorption too much?

Is enbrel an option? Is severe psoriasis happening to any others with aids? Aside from straight to a psychiatrist, could you point me in some direction?

Crusty

Answer

A trail of Enbrel might be worthwhile (with careful monitoring). Use of fish oil for the elevated 3Gs is also an option. KH